Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 3, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at May 24, 2005, 1:54 PM MST for Cochise County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 1:54 PM MST (20:54 UTC)
- Expired
- May 24, 2005, 2:46 PM MST
- In force
- 52 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 2562 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 242056 SVRTWC AZC003-242145- /O.NEW.KTWC.SV.W.0003.050524T2054Z-050524T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 154 PM MST TUE MAY 24 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL COCHISE COUNTY IN ARIZONA THIS INCLUDES THE CITY OF SIERRA VISTA * UNTIL 245 PM MST * AT 146 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 12 MILES NORTHEAST OF SIERRA VISTA...AND MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TOMBSTONE BY 245 PM MST IN ADDITION TO DIME SIZE HAIL AND WIND GUSTS UP TO 60 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3183 11031 3144 11032 3145 10997 3186 10999 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WWUS55 KTWC 242126 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 222 PM MST TUE MAY 24 2005 AZC003-242145- /O.CON.KTWC.SV.W.0003.000000T0000Z-050524T2145Z/ COCHISE AZ- 222 PM MST TUE MAY 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM MST FOR WEST CENTRAL COCHISE COUNTY... AT 216 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR FAIRBANK...OR ABOUT 13 MILES NORTHEAST OF SIERRA VISTA. THIS STORM WAS WAS NEARLY STATIONARY. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOMBSTONE AND SIERRA VISTA. HAIL UP TO 0.75 INCHES IN DIAMETER HAS BEEN REPORTED IN IN SIERRA VISTA. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3183 11031 3144 11032 3145 10997 3186 10999 $$ WEATHER.GOV/TUCSON GOERING
000 WWUS55 KTWC 242146 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 241 PM MST TUE MAY 24 2005 AZC003-242151- /O.EXP.KTWC.SV.W.0003.000000T0000Z-050524T2145Z/ COCHISE AZ- 241 PM MST TUE MAY 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY EXPIRES AT 245 PM MST... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW THE THUNDERSTORM WEAKENING BELOW SEVERE CRITERIA...AS IT MOVES TOWARD TOMBSTONE. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE FOR WEST CENTRAL COCHISE COUNTY. LAT...LON 3183 11031 3144 11032 3145 10997 3186 10999 $$ WEATHER.GOV/TUCSON GOERING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:05 AM MST, 4 hours 49 minutes earlier.
Area forecast discussion, May 24, 9:05 AM MST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 905 AM MST TUE MAY 24 2005 .SYNOPSIS...A STRONG HIGH PRESSURE SYSTEM ALOFT WILL BRING RECORD OR NEAR RECORD HIGH TEMPERATURES TO MUCH OF SOUTHEAST ARIZONA AGAIN THIS AFTERNOON. OTHERWISE...DRY WEATHER WILL PREVAIL ACROSS THE AREA THROUGH THURSDAY. THE UPPER HIGH WILL WEAKEN LATER THIS WEEK...WITH SOME MODERATION IN DAYTIME HIGH TEMPERATURES ESPECIALLY BY THE WEEKEND. && .DISCUSSION...MOSTLY CLEAR SKIES ACROSS THE STATE TODAY..EXCEPT A FEW MID AND HIGH LEVEL CLOUDS IN NEW MEXICO. A BIT MORE MOISTURE SEEPAGE INTO THE AREA...AS DEW POINT TEMPERATURES RANGE INTO THE UPPER 40S AND MID 50S ACROSS SOUTHERN PORTIONS OF THE CWA. THERE WAS CONCERN THAT TUCSON DEW POINT GAGE WAS HAVING ERRORS EARLIER IN THE WEEKEND...PARTICULARLY WHEN DAVIS MONTHAN WAS NOT INDICATING THE HIGHER DEW POINT TEMPERATURES. HOWEVER...THIS SEEPAGE OF MOISTURE IS DEFINITELY REALISTIC AS DAVIS MONTHAN ALSO SHOWS DEW POINTS IN LOWER 50S. ALSO NOT TO MENTION THAT DEW POINTS ACROSS THE ENTIRE CWA SHOW AN INCREASE OF 10 TO 15F DEGS...WITH THE MOST NOTICEABLE OF 20F INCREASE AT NOGALES. 12Z KTUS SOUNDING SHOWED THE INCREASE IN MOISTURE PARTICULARLY IN THE LOWER LEVELS OF THE ATMOSPHERE...WITH PRECIPITABLE WATER VALUE OF 0.90 INCHES COMPARED TO 0.63 YESTERDAY MORNING. THE SHOWERS AND THUNDERSTORMS THAT DEVELOPED YESTERDAY APPEARED TO MOVING ALONG THE 500MB DEW POINT DEPRESSION...WHICH WAS FORECASTED TO SHIFT EASTWARD TODAY. HOWEVER...AFTER VIEWING THE MOISTURE INCREASE IN THE MORNING SOUNDING THE MIDNIGHT SHIFT DECIDED TO UPDATE THE FORECAST TO REFLECT SLIGHT CHANCE OF SHOWERS AS FAR NORTH AS EASTERN PIMA COUNTY. ALTHOUGH DO NOT EXPECT ANY TYPE OF DOWNPOURS...THIS WAS A GOOD MOVE FOR THE POSSIBILITY OF SOME SPRINKLES OR EVEN A COUPLE HUNDREDTHS OF RAINFALL DUE TO THE INCREASED MOISTURE. ALSO EXPECT ANOTHER DAY OF RECORD TO NEAR RECORD TEMPERATURES ACROSS THE CWA. THIS MORNING WE ALSO HAD RECORD HIGH MINIMUM TEMPERATURE AT TUCSON INTERNATIONAL AIRPORT WITH 76F DEGS BREAKING THE OLD RECORD OF 73F DEGS SET IN 1990. ANOTHER RECORD HIGH MINIMUM TEMPERATURE WAS ALSO SET AT NOGALES WITH 76F DEGS BREAKING THE OLD RECORD OF 60F DEGS SET IN 2003. RIDGE WILL BEGIN TO WEAKEN...FINALLY DROPPING TEMPERATURES TO BELOW RECORD OR NEAR RECORD VALUES. FORECAST LOOKS GOOD...NO UPDATES NECESSARY. && .FIRE WEATHER...RELATIVE HUMIDITY VALUES INCREASED BY AS MUCH AS 15 PERCENT AS MID AND LOWER LEVEL MOISTURE PUSHED NORTHWARD INTO SOUTHERN ARIZONA. WITH THE INCREASED MOISTURE EXPECT SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO DEVELOP AS FAR NORTH AS TUCSON. HOWEVER...ONLY EXPECTING SPRINKLES UP TO A COUPLE HUNDREDTHS OF AN INCH OF RAINFALL. DEEP MIXING WILL SUPPORT AFTERNOON UPSLOPE GUSTINESS AND 5-6 HAINES INDICES THROUGH WEDNESDAY. THE UPPER HIGH PRESSURE SYSTEM WILL START TO WEAKEN BY THURSDAY. THIS WILL ALLOW INCREASED GRADIENT WIND FROM THE WEST AS WELL AS SLIGHTLY HIGHER RELATIVE HUMIDITIES AS TEMPS COOL AND SOMEWHAT BETTER MOISTURE SEEPAGE FROM SONORA. WILL CONTINUE WITH SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR EASTERN ZONES FRI AFTERNOON AND EVENING. && .CLIMATE...ONE MORE DAY OF RECORD OR NEAR RECORD SETTING TEMPERATURES ACROSS SOUTHEAST ARIZONA THIS AFTERNOON. HOWEVER...THE TUCSON INTERNATIONAL AIRPORT ONLY REACHED 105 DEG F YESTERDAY... WHICH IS 1 DEG SHY OF THE RECORD FOR THE DATE. TODAYS RECORD FOR TUCSON IS 104 DEG F AND THE FORECAST IS CALLING FOR THE SAME. HOWEVER...WE DID BREAK SOME MORNING MINIMUM TEMPERATURES AS TUCSON INTERNATIONAL AIRPORT RECORDED 76F DEGS BREAKING 73F DEGS SET IN 1990. ANOTHER RECORD HIGH MINIMUM TEMPERATURE WAS ALSO SET AT NOGALES WITH 76F DEGS BREAKING THE OLD RECORD OF 60F DEGS SET IN 2003. FOR ADDITIONAL CLIMATE INFORMATION REGARDING RECORD MAXIMUM TEMPERATURES FOR OTHER SITES ACROSS SOUTHEAST ARIZONA AND FOR HOT WEATHER SAFETY RULES...REFER TO SPECIAL WEATHER STATEMENT/AWIPS HEADER PHXSPSTWC/WMO HEADER WWUS85 KTWC...ALSO RECORD EVENT REPORT PHXRERTWC/SXUS75 KTWC. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && MG WEATHER.GOV/TUCSON
Hazardous weather outlook, May 23, 2:40 PM MST, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 240 PM MST MON MAY 23 2005 AZZ019-030-033>035-240700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY- 240 PM MST MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHEAST ARIZONA .DAY ONE...TODAY SOME MID LEVEL MOISTURE HAS SEEPED INTO SOUTHEAST ARIZONA. THIS WILL ALLOW ISOLATED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EARLY THIS EVENING...MAINLY ALONG THE INTERNATIONAL BORDER AND OVER THE SOUTHERN WHITE MOUNTAINS. BECAUSE THE LOWER LEVELS OF THE ATMOSPHERE REMAIN DRY AND HOT...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...LIGHTNING...BUT LITTLE IF ANY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ029-031-032-240700- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 240 PM MST MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTH CENTRAL ARIZONA .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.